Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Midland/Odessa, TX

May 9, 2003Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2003, 3:48 PM CDT for Pecos County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 3:48 PM CDT (20:48 UTC)
Expired
May 9, 2003, 4:45 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4389 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS54 KMAF 092048
SVRMAF
TXC371-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 445 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF BAKERSFIELD...MOVING
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BAKERSFIELD AND IRAAN

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3073 10257 3060 10247 3073 10191 3092 10189
          3103 10237

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:23 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 9, 1:23 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT FRI MAY 9 2003

LOW LEVEL MOISTURE REMAINS OVER THE EASTERN COUNTIES AS A RESULT OF
BACKED WINDS AT THE SURFACE AND ALOFT IN RESPONSE TO PASSING
SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT.  AS A MATTER OF FACT...
DRYLINE HAS BACKED FURTHER WEST DURING THE MORNING.  WARMING
TEMPERATURES AND MOSTLY SUNNY SKIES PREVAIL OVER THE REST OF THE CWA
IN DRIER AIR.

THINK DRYLINE MAY LINGER OVER THE EASTERNMOST ZONES THROUGH THE
AFTERNOON...AND IF IT MIXES FURTHER EAST LATE THIS AFTERNOON/EARLY
THIS EVENING...IT WILL NOT BE FOR AN EXTENDED PERIOD OF TIME.
THEREFORE...WILL KEEP ISOLATED THUNDERSTORMS IN THESE AREAS DURING
THE FIRST PERIOD AS INSTABILITY ALONG LOW LEVEL CONVERGENT ZONE WILL
BE CAPABLE OF PRODUCING MORE ISOLATED STORMS LATE THIS AFTERNOON AND
EVENING.  EVEN IF NO STORMS MATERIALIZE AT THAT TIME...THINK A
RE-OCCURRENCE OF THIS MORNINGS ACTIVITY POSSIBLE LATE TONIGHT/EARLY
SATURDAY DUE TO ANY WEAK IMPULSES THAT ARE NOT SO APPARENT IN WATER
VAPOR IMAGERY.  UPPER LOW CURRENTLY TRANSLATING INTO THE FOUR
CORNERS...WILL OPEN AND PRESS EAST TONIGHT...WITH BULK OF DYNAMICS
WELL NORTH.  ANY PRECIPITATION WE DO RECEIVE SHOULD END SATURDAY
MORNING WITH DRY AIR OVERSPREADING THE CWA DURING THE DAY.

TIGHTENING GRADIENT TO THE SOUTH OF AFOREMENTIONED SHORTWAVE WILL
YIELD H7 WEST WINDS ON THE ORDER OF 30-40 KT...WHICH SHOULD YIELD
MORE FIRE WEATHER CONCERNS IN THE GUADALUPE MOUNTAINS WHERE A HIGH
WIND WATCH WILL BE IN EFFECT SATURDAY.  THE CURRENT RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE AT 09/23Z SINCE WINDS SHOULD BEGIN TO
SUBSIDE.  WEST WINDS WILL PICKUP AGAIN SATURDAY WHILE TEMPS REMAIN
HIGH ENOUGH AND DEWPOINTS LOW ENOUGH TO KEEP FIRE WEATHER WATCH GOING
ALL AREAS.

MODELS AT ODDS OVER TIMING OF ARRIVAL OF COLD FRONT IN THE WAKE OF
SAID SHORTWAVE TROUGH.  WILL GO WITH THE FASTER ETA/ECMWF/NOGAPS WITH
FRONTAL PASSAGE WHICH ENTAILS COOLER TEMPS SUNDAY.  THIS WILL EASE
FIRE WEATHER CONCERNS SOMEWHAT...AT LEAST OVER THE PLAINS.  WILL BUY
INTO DEEP MOISTURE POOLING ALONG THE FRONT...WHICH SHOULD STALL OUT
FROM THE MOUNTAINS OF WEST TEXAS TO SOUTH OF LOWER TRANS PECOS REGION
SUNDAY NIGHT/MONDAY...AND THE SUBSEQUENT SPREAD OF MOISTURE WEST/
NORTHWESTWARD ALONG THIS BOUNDARY.  WILL KEEP POPS AS THEY ARE IN
ZONES SUNDAY NIGHT AND MONDAY SINCE A WEAK SHORTWAVE TROUGH WILL
SCOOT EAST...NORTH OF SLOWLY BUILDING UPPER RIDGE.

THINK THE FRONT WILL REMAIN A FOCUS THROUGH TUESDAY AS ADDITIONAL
SHORTWAVE ENERGY CLIPS THE CWA DURING THIS TIME WITH MOISTURE IN
PLACE.  LATEST GFS TRENDING TOWARD FASTER SOLUTIONS...DEPICTING A
WEAKER TROUGH THAT STILL FLATTENS UPPER RIDGE.  BOTTOM LINE IS WILL
KEEP POPS GOING UNTIL WEDNESDAY...THEN DRY THINGS OUT FOR THE REST OF
THE WEEK.  COOLER TEMPERATURES SUNDAY/MONDAY SHOULD BEGIN TO WARM
TUESDAY...WITH READINGS BOUNCING BACK TO 10 OR SO DEGREES ABOVE
NORMAL BY MIDWEEK.

MAF UB 62/90 53/86 60 0000
CNM UB 56/87 49/86 56 0000
MRF UB 49/86 43/84 51 0000
FST UB 66/93 56/88 64 0000

.MAF...
TX...RED FLAG WARNING UNTIL 800 PM CDT WEST OF A BIG SPRING...
     SHEFFIELD...PANTHER JUNCTION LINE.
     FIRE WEATHER WATCH SATURDAY ALL AREAS.
  ...HIGH WIND WATCH SATURDAY GUADALUPE MOUNTAINS...
NM...RED FLAG WARNING UNTIL 700 PM MDT ALL AREAS.
     FIRE WEATHER WATCH SATURDAY ALL AREAS.

AKL
Hazardous weather outlook, May 9, 3:00 PM CDT, 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING
EAST OF A DRYLINE...ACROSS THE EXTREME EASTERN PERMIAN BASIN...EXTREME
WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS EAST OF A GAIL...TO
BIG SPRING...TO FORT STOCKTON LINE. A FORECAST OF SIGNIFICANT WIND SHEAR
AND HIGH INSTABILITY SUGGEST A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. IN ADDITION AN ISOLATED TORNADO CAN NOT BE RULED
OUT.

DRY AND WINDY CONDITIONS...WILL CONTINUE THROUGH EARLY THIS EVENING
ACROSS MUCH OF WEST TEXAS AND ALL OF SOUTHEAST NEW MEXICO.
SUSTAINED SOUTHWEST WINDS OF 20 MPH ALONG WITH MINIMUM RELATIVE
HUMIDITIES OF 5 TO 15 PERCENT WILL CONTINUE...WEST OF A LINE FROM
NEAR BIG SPRING TO PANTHER JUNCTION...PROVIDING FAVORABLE CONDITIONS
FOR RAPID FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY AND DRY CONDITIONS SATURDAY WILL KEEP FIRE WEATHER CONCERNS
HIGH ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING
EAST OF A GAIL...TO BIG SPRING...TO FORT STOCKTON LINE.

In the hours before

Local storm report, May 9, 1:03 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    10 E ST LAWRENCE          TX   1 INCH HAIL
05/09/03   GLASSCOCK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:55 AM CDTSevere Thunderstorm WarningMAFGlasscock50 min
May 9, 10:01 AM CDTSevere Thunderstorm WarningMAFMitchell29 min
May 9, 4:41 PM CDTTornado WarningMAFPecos64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.